Idaho, 2009

High Wind in Idaho, September 30, 2009

September 30, 2009 · NWS BOI · 1 event in 1 county or zone

A strong cold front swept through Southwest Idaho on September 30th bringing post frontal high winds to the Twin Falls and Jerome areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong cold front swept through Southwest Idaho on September 30th bringing post frontal high winds to the Twin Falls and Jerome areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 30, 10:24 AM MST, 36 minutes earlier.

Area forecast discussion, Sep 30, 10:24 AM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1124 AM MDT WED SEP 30 2009

.DISCUSSION...UPDATE...LOCALLIZED WINDS TO AROUND 55 MPH IN THE
MAGIC VALLEY THE NEXT COUPLE HOURS LOOK TO DECREASE BY MID
AFTERNOON AS THE H7 SPEED MAX SHIFTS EAST. THIS HAS PROMPTED WIND
ADVISORY ISSUANCE THERE UNTIL 4 PM. /END UPDATE. SPEED MAX ACROSS
SOUTH CENTRAL IDAHO THIS MORNING HAS BROUGHT PEAK WIND GUSTS OF 47
TO JEROME AT 1003 AM AND 46 MPH TO TWIN FALLS AT 907 AM MST. UPPER
WINDS LOOK TO SHIFT FROM W TO N...AND DECREASE...THIS AFTERNOON
RESULTING IN GREATEST WINDS AROUND KMUO THROUGH 3-4 PM...WHERE
ALIGNMENT AND UPPER WIND SPEED IS GREATEST. ELSEWHERE LOOK FOR A
SLOWLY DIMINISHING NW TO N WIND LATE THIS AFTERNOON. CLEARING WITH
A CONTINUED DECREASE IN WINDS TONIGHT EXPECTED TO RESULT IN
WIDESPREAD FREEZING /28-30/ CONDITIONS IN THE MAGIC VALLEY AND
AREAS OF FREEZING TEMPS IN THE TREASURE VALLEY. FORECAST ON TRACK
FOR THIS. THE NEXT PACIFIC LOW IS EXPECTED TO BE COLDER AND STILL
WET ACROSS THE NW...THOUGH THE EXACT TRACK OF DEEPEST MOISTURE IN
THE PACNW IS UNCERTAIN. LIGHT TO MODERATE BACK COUNTRY SNOW
ACCUMULATIONS ARE A DISTINCT POSSIBILITY THIS WEEKEND...AND THERE
IS A SMALL THREAT OF HEAVY SNOW IN CENTRAL IDAHO SUNDAY. MODELS
STILL DIFFER ON THE TRACK OF THE COLDEST AIR AND GREATEST LIFT
THIS WEEKEND BUT HAVE SOUTHEAST OREGON AND SW IDAHO WET AND COLD.

&&

.AVIATION...MAINLY VFR CONDITIONS TODAY WITH DECREASING CLOUDS.
ISOLATED MVFR CEILINGS...MOUNTAIN OBSCURATION AND RAIN/SNOW SHOWERS
OVER THE WEST CENTRAL AND BOISE MOUNTAINS THIS MORNING.  SURFACE
WINDS TODAY WILL BE WESTERLY 15 TO 30 KNOTS WITH GUSTS TO NEAR 40
KNOTS AT KTWF AND KJER AND EAST OF KMUO.  WINDS ALOFT WILL BE STRONG
FORM THE NORTHWEST.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH THURSDAY...UPPER LEVEL TROUGH SETTLING
OVER THE REGION TODAY WITH A SIGNIFICANT PRECIP BAND ALONG THE
LEADING EDGE. CENTRAL IDAHO EASTWARD WILL LIKELY SEE MORE RAIN AND
SNOW SHOWERS /ABOVE 5000 FT MSL/ TODAY...BUT WATER VAPOR IMAGERY
AND MODELS ARE SHOWING DRIER AIR WORKING INTO SE OREGON. HAVE
SIGNIFICANTLY REDUCED POPS COMPARED TO PREVIOUS FORECAST ACROSS SE
OREGON TO REFLECT THIS. PRECIPITATION WILL TAPER OFF FROM THE WEST
TO THE EAST THROUGH THE DAY AND WILL BE OUT OF THE CWA BY THURSDAY
MORNING. GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE TODAY BUT WILL
BEGIN TO WEAKEN AS THE GRADIENT RELAXES THIS AFTERNOON FROM THE
WEST TO THE EAST. STRONGEST WINDS WILL BE FROM KMUO EASTWARD INTO
THE MAGIC VALLEY WITH GUSTS UP T0 35 MPH COMMON. WINDS WILL BECOME
LIGHT EVERYWHERE BY EARLY THURSDAY MORNING. MUCH COOLER
TEMPERATURES ARE ON TAP TODAY THROUGH TOMORROW IN THE WAKE OF THE
TROUGH. HIGH TEMPERATURES WILL BE ABOUT 15 DEGREES BELOW NORMAL
TODAY WITH ONLY A FEW DEGREES OF WARMING EXPECTED THURSDAY. AS THE
TROUGH EXITS TONIGHT AND SURFACE HIGH PRESSURE BUILDS IN...SKIES
WILL CLEAR AND WINDS WILL BECOME LIGHT...ALLOWING RADIATIONAL
COOLING TO BE MAXIMIZED. LOW TEMPERATURES WILL DIP INTO THE UPPER
20S TO MID 30S IN THE VALLEYS AND TEENS AND 20S IN THE MOUNTAINS.
FROST IS LIKELY THROUGHOUT ALL AGRICULTURAL VALLEY LOCATIONS
THURSDAY MORNING...WHICH IS WHY THE FREEZE WATCH WAS ISSUED.

LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...WEAK SHORT WAVE
RIDGING OVER THE AREA THURSDAY NIGHT THROUGH MIDDAY FRIDAY. EXPECT
DRY AND COOL WEATHER THESE PERIODS WITH MODELS IN GOOD AGREEMENT.
ANOTHER BIG CHANGE ON THE WAY FOR THE WEEKEND WITH MODELS
CONSISTENT IN SHOWING A MAJOR COLD CLOSED LOW DEVELOPING OVER THE
AREA. THIS SYSTEM IS THE COLDEST YET SO FAR THIS SEASON AND IS
COLD ENOUGH TO BRING SNOW TO THE VALLEY FLOORS IN SOUTHWEST IDAHO
BY SUNDAY. ALTHOUGH NOT A MAJOR SOURCE REGION FOR MOISTURE WITH
THIS FEATURE...WEEKEND SYSTEM IS VERY DYNAMIC AND LATEST
PROJECTIONS HAVE IT LINGERING OVER THE FORECAST AREA THROUGH EARLY
NEXT WEEK AS PATTERN ACROSS CONUS BECOMES MORE BLOCKY.
THUS...UPPER LOW WILL BE ABLE TO GENERATE A PROLONGED PERIOD OF
RAIN AND SNOW SHOWERS WITH WRAP AROUND MOISTURE DEPICTED BY THE
LATEST MODELS NORTH OF THE LOW OVER OUR NORTHERN MOUNTAINS.
TEMPERATURES SUNDAY THROUGH WEDNESDAY WELL BELOW NORMAL WITH THIS
LARGE CLOSED LOW STALLED OVER THE AREA AND IN SHARP CONTRAST TO
THE RECENT VERY WARM RUN OF WEATHER IN SEPTEMBER.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
     IDZ012-IDZ014-IDZ016.
     WIND ADVISORY UNTIL 4 PM MDT THIS AFTERNOON FOR IDZ016.
OR...FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
     ORZ064.
&&

WEATHER.GOV/BOISE

DISCUSSION...VM
AVIATION.....JA
PREV SHORT TERM...DF
PREV LONG TERM....GS
Hazardous weather outlook, Sep 30, 4:35 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
535 AM MDT WED SEP 30 2009

IDZ011>016-028>030-ORZ061>064-011145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
535 AM MDT WED SEP 30 2009 /435 AM PDT WED SEP 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS HAVE DEVELOPED OVER THE AREA BEHIND THE COLD
FRONT THAT PASSED YESTERDAY. STRONG WEST TO NORTHWEST WINDS OF 20
TO 30 MPH WITH GUSTS 30 TO 40 MPH EAST OF MOUNTAIN HOME ARE
LIKELY. THESE WINDS ARE EXPECTED TO REMAIN JUST BELOW WIND
ADVISORY CRITERIA. WINDY CONDITIONS ALSO IN THE TREASURE VALLEY
AND EASTERN OREGON BUT NOT AS STRONG AS THE MAGIC VALLEY AND
SOUTHWEST HIGHLANDS.

A FREEZE WATCH HAS BEEN ISSUED TONIGHT AND EARLY THURSDAY FOR THE
UPPER AND LOWER TREASURE VALLEY OF IDAHO AND OREGON AND THE MAGIC
VALLEY IN IDAHO. WIDESPREAD TEMPERATURES IN THE UPPER 20S TO MID
30S ARE EXPECTED BETWEEN 3AM AND 9 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY ARE DRY AND A BIT WARMER AHEAD OF ANOTHER BIG
CHANGE. A SECOND COLD LOW PRESSURE SYSTEM WILL DROP SOUTH FROM
CANADA BRINGING EVEN MORE COLD WEATHER AND RAIN AND SNOW SHOWERS.
THIS WILL BE THE COLDEST SYSTEM SO FAR THIS EARLY AUTUMN SEASON.
SNOW SHOWERS WILL BECOME NUMEROUS AND IT WILL BE COLD ENOUGH FOR
SNOW TO THE VALLEY FLOORS IN THE SNAKE VALLEY.

.SPOTTER INFORMATION STATEMENT...
ANY INFORMATION OR UNUSUAL WEATHER IS ALWAYS WELCOME AT THE
NATIONAL WEATHER SERVICE. PLEASE MAKE SURE TO CONTACT US IF YOU
SEE DAMAGING WEATHER OF ANY KIND. WE APPRECIATE YOUR TIME AND
ASSISTANCE.

In the hours before

Local storm report, Sep 30, 10:02 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1102 AM MDT WED SEP 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     NON-TSTM WND GST JEROME                  42.73N 114.52W
09/30/2009  M48.00 MPH       JEROME             ID   ASOS

            POST COLD FRONTAL WIND GUST FROM 240 DEGREES OF 48 MPH
            THIS MORNING AND FROM 260 DEGREES AT 56 MPH AT 1022 AM.

1005 AM     NON-TSTM WND GST 9 ESE HAZELTON          42.57N 113.97W
09/30/2009  M45.00 MPH       JEROME             ID   MESONET

            WIND NORTH 29G45 MPH AT ITD10 RIDGEWAY...4400 FT MSL.

1004 AM     NON-TSTM WND GST 4 E TWIN FALLS          42.57N 114.39W
09/30/2009  M53.00 MPH       TWIN FALLS         ID   MESONET

            HANSEN BRIDGE PEAK WIND GUST FROM THE WSW. WINDS 819-AM
            UP THROUGH 1004 AM HAVE BEEN MAINLY FROM THE WSW AT 26-34
            GUSTING 44-53 MPH. SITE IS ITD09 ELEVATION 3999 FT MSL.

0907 AM     NON-TSTM WND GST TWIN FALLS              42.56N 114.46W
09/30/2009  M46.00 MPH       TWIN FALLS         ID   ASOS

            POST COLD FRONTAL WIND GUST FROM 260 DEGREES.

&&
A POWER OUTAGE OF UNKNOWN CAUSE LISTED BY IDAHO POWER AS OF 1030 AM
IN THE TWIN FALLS SERVICE AREA AFFECTING 68 CUSTOMERS.

VMILLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Magic Valley

When
September 30, 11:00 AM MST to 1:00 PM MST
Where
Western Magic Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.672, -114.581 (the zone’s center; the record gives no point)

The Idaho Transportation Department weather site at Hansen Bridge in Twin Falls recorded a 64 MPH wind gust at 1204 PM and the Jerome ASOS recorded a 59 MPH wind gust at 1216 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197146.